The use of vasopressin for the treatment of septic shock is increasing. Few reports of fluid and electrolyte complications of this therapy have been reported. A neurologically impaired, 53-year-old man with a history of syndrome of inappropriate antidiuretic hormone developed apparent transient diabetes insipidus and acute hypernatremia after being treated with vasopressin. He was treated for presumed septic shock with intravenous vasopressin 0.01–0.10 U/minute. His blood pressure did not improve with this therapy, and his course was complicated by hyponatremia during the vasopressin infusion. Discontinuation of the infusion was followed by a profound (8.4 L) diuresis and rapid onset of hypernatremia (serum sodium concentration increased from 132 to 157 mEq/L over 8 hrs). Although urine osmolality was not measured during the patient's diuresis, the rapid changes in serum sodium concentration can be explained only by an inappropriate water diuresis. The diuresis ceased when the vasopressin infusion was resumed. We concluded that these findings are most consistent with transient diabetes insipidus. The safety and efficacy of intravenous vasopressin have not been established in patients with septic shock and underlying disorders of water homeostasis. The drug may have diminished vasoconstrictive effects in this patient population. Careful monitoring of water and sodium balance is warranted in all patients treated with vasopressin for septic shock.